Montana, 2012

High Wind in Montana, March 3 to 4, 2012

March 3 to 4, 2012 · NWS BYZ · 2 events in 2 counties and zones

Strong west to southwest winds developed across the eastern foothills of the Beartooth/Absaroka Mountains. Sustained winds of 40 mph with gusts around 60 mph were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Strong west to southwest winds developed across the eastern foothills of the Beartooth/Absaroka Mountains. Sustained winds of 40 mph with gusts around 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 3, 10:07 AM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 3, 10:07 AM MST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1007 AM MST SAT MAR 3 2012

.SHORT TERM...VALID FOR TDY AND SUN...

UPDATED FORECAST TO INCREASE POPS THIS AFTERNOON. MODELS INDICATE
A STRONG PUSH OF PACIFIC MOISTURE WILL MOVE ACROSS THE AREA THIS
AFTERNOON...WITH ENOUGH MOISTURE ADVECTION TO OVERCOME STRONG
DOWNSLOPE WIND COMPONENT. HIGHEST POPS WILL BE OVER FAR EASTERN
ZONES WHERE COMBINATION OF MOISTURE ADVECTION AND LOW LEVEL
ISENTROPIC LIFT SHOULD PRODUCE NUMEROUS SHOWERS. EXTENDED CHANCE
POPS AS FAR WEST AS BILLINGS BASED ON LATEST MOISTURE AND OMEGA
PROFILES...AND WENT WITH AT LEAST SLIGHT CHANCE FOR WESTERN ZONES
DESPITE 700MB WESTERLY WINDS INCREASING TO 50KTS THIS AFTERNOON.
MOUNTAIN LOCATIONS COULD SEE 2 TO 4 INCHES OF SNOW THROUGH THE DAY
TODAY WITH FAVORED WESTERLY SLOPES SEEING POTENTIALLY HEAVIER
ACCUMULATIONS. TEMPERATURES LOOK REASONABLE GIVE MIXING PROFILES
WITH MOST AREAS IN THE 40S THIS AFTERNOON. HOWEVER EVAPORATION
POTENTIAL WITH PRECIPITATION WILL BE HIGH WHICH WILL RESULT IN
TEMPERATURES DROPPING INTO THE 30S WITH ANY PRECIPITATION. AS A
RESULT KEPT PRECIPITATION A MIX OF RAIN AND SNOW FOR PRECIP TYPE
THIS AFTERNOON DESPITE MAX TEMPERATURES IN THE MID TO UPPER 40S IN
MANY AREAS. SNOW ACCUMULATION FOR THE LOWER ELEVATIONS WILL BE IN
THE LITTLE TO NONE CATEGORY OVERALL WITH ANY ACCUMULATION DURING
PRECIPITATION QUICKLY MELTING ONCE PRECIP ENDS. NO CHANGES TO WIND
ADVISORY. HAVE YET TO REACH CRITERIA IN LIVINGSTON BUT HAVE BEEN
CLOSE THIS MORNING AND WINDS HAVE BEEN INCREASING THE PAST 2
HOURS. LATEST GUIDANCE FOR LIVINGSTON WINDS CONTINUES TO SHOW
WINDS RAMPING UP WELL INTO THE ADVISORY THRESHOLD THIS AFTERNOON
WITH A PEAK LATE THIS EVENING...SO LEFT ADVISORY IN TACT. CHAMBERS

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

DRY AND MILD CONDITIONS WILL PREVAIL ON MONDAY UNDER THE
INFLUENCE OF AN UPPER-LEVEL RIDGE. THE NEXT TROUGH WILL IMPACT
THE CWA TUESDAY THROUGH EARLY WEDNESDAY. THE STRONGEST FORCING
WITH THIS FEATURE WILL TRACK SOUTH OF THE CWA. BROAD-BRUSHED LOW
POPS LOOK APPROPRIATE. THE FLOW ALOFT WILL TURN ZONAL FOR THE
REST OF THE EXTENDED PERIOD. DRY CONDITIONS WILL PREVAIL. A
SECOND TROUGH WILL APPROACH THE CWA BY NEXT WEEKEND. ADDED POPS
TO THE MOUNTAINS DURING THIS TIME. BLENDED MAX/MIN TEMPS WITH THE
BEST- PERFORMING 00Z GUIDANCE...BCCONSMOS / CONSALL. BRS

&&

.AVIATION...

SCATTERED SHOWERS ARE POSSIBLE ACROSS THE REGION THIS
MORNING...WITH BEST CHANCES EAST OF KBIL. EXPECT TO SEE CLEARING
IN THE WESTERN PLAINS THROUGH THE AFTERNOON. SCATTERED
PRECIP...MAINLY EAST OF KBIL...IS EXPECTED TO CONTINUE OVERNIGHT.
MVFR/IFR CONDITIONS WILL BE POSSIBLE IN HEAVIER PRECIP. WINDS WILL
BE GUSTY ACROSS MUCH OF THE REGION THROUGH THE TAF PERIOD...WITH
STRONGEST WINDS AROUND KLVM AND NYE. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 049 035/058 034/057 033/041 021/044 028/044 030/048
    3/W 21/B    00/B    24/W    20/B    10/B    10/B
LVM 049 039/054 037/050 028/037 014/040 021/042 024/046
    2/W 21/N    01/U    34/W    21/B    11/B    10/B
HDN 049 031/056 030/056 031/042 021/045 027/045 027/048
    6/W 32/W    00/U    14/W    20/B    00/B    00/B
MLS 044 030/049 030/058 032/044 022/046 028/043 028/048
    5/W 52/W    00/B    24/W    20/B    11/B    00/B
4BQ 041 029/049 028/056 030/046 023/044 026/043 026/046
    6/W 52/W    00/U    13/W    20/B    10/U    00/U
BHK 038 024/043 024/049 030/045 021/043 026/039 025/043
    6/J 62/W    00/U    13/W    20/B    11/U    00/B
SHR 045 031/052 026/055 030/042 017/042 022/043 025/046
    5/W 31/B    00/U    13/W    40/B    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL NOON MST SUNDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 3, 3:12 PM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
312 PM MST SAT MAR 3 2012

MTZ028-034-039>042-056-063>068-042215-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
312 PM MST SAT MAR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP IN THE
WESTERN FOOTHILLS FROM LIVINGSTON TO NYE THROUGH TONIGHT. WINDS
GUSTING TO 60 MPH AT TIMES CAN BE EXPECTED IN THESE AREAS.
DANGEROUS CROSSWINDS WILL BE COMMON FROM LIVINGSTON TO BIG TIMBER
ALONG I-90 AND ON HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON. HIGH
PROFILE VEHICLES SHOULD SEEK AN ALTERNATE ROUTE OR DELAY TRAVEL
THROUGH THIS AREA UNTIL WINDS SUBSIDE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PROLONGED PERIOD OF STRONG WINDS WILL CONTINUE FROM LIVINGSTON
TO NYE TO BIG TIMBER THROUGH THE WEEKEND. WIND GUSTS TO 60 MPH CAN
BE EXPECTED AT TIMES...POSSIBLY THROUGH MONDAY NIGHT. WIND GUSTS
TO 50 MPH ARE ALSO EXPECTED FROM HARLOWTON AND COLUMBUS TO
RYEGATE AND RAPELJE. STRONG TO DANGEROUS CROSSWINDS CAN BE
EXPECTED ON I-90 FROM LIVINGSTON TO BIG TIMBER AND HIGHWAY 191
NORTH OF BIG TIMBER TO HARLOWTON. THOSE WITH TRAVEL PLANS IN THESE
LOCATIONS... ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...SHOULD
USE CAUTION OR SEEK AN ALTERNATE ROUTE UNTIL STRONG WINDS SUBSIDE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ029>033-035>038-057-058-WYZ098-099-042215-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
POWDER RIVER-CARTER-SOUTHERN BIG HORN-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
312 PM MST SAT MAR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Stillwater

When
March 3, 3:13 PM MST to March 4, 12:23 AM MST
Where
Northern Stillwater forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Sustained winds of 40 mph with gusts to 60 mph were reported in Columbus. In addition, a gust of 64 mph was reported in Rapelje.

High Wind, Judith Gap

When
March 3, 7:11 PM MST to 8:30 PM MST
Where
Judith Gap forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Judith Gap reported sustained winds around 40 mph with gusts around 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359945, 359946.